Missouri, 2025Damaging Winds in Missouri, July 29, 2025
July 29, 2025 · NWS PAH · 3 events in 2 counties and zones
Southeast Missouri was in the midst of a prolonged heat wave and the extreme heat and humidity supported a cluster of thunderstorms in the late afternoon and early evening. The storms moved southwestward across northwest Wayne County and through Carter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast Missouri was in the midst of a prolonged heat wave and the extreme heat and humidity supported a cluster of thunderstorms in the late afternoon and early evening. The storms moved southwestward across northwest Wayne County and through Carter County. Occasional downbursts resulted in sporadic damaging winds from the Clearwater Lake area to Van Buren.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 1:52 PM CST, 2 hours 28 minutes earlier. Its key messages:
- Dangerous heat and humidity continue through at least Wednesday. An Extreme Heat Warning remains in effect until Wednesday evening. Portions of our region may continue to experience 100+ heat index readings on Thursday.
- A cold front will bring a chance of thunderstorms Wednesday night through Thursday, followed by cooler and much less humid conditions for Friday and the weekend. The most refreshing airmass since early June!
- Temperatures and humidity levels return to more seasonable levels early next week, along with a return of thunderstorm chances.
Area forecast discussion, Jul 29, 1:52 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 PM CDT Tue Jul 29 2025
.KEY MESSAGES...
- Dangerous heat and humidity continue through at least
Wednesday. An Extreme Heat Warning remains in effect until
Wednesday evening. Portions of our region may continue to
experience 100+ heat index readings on Thursday.
- A cold front will bring a chance of thunderstorms Wednesday
night through Thursday, followed by cooler and much less
humid conditions for Friday and the weekend. The most
refreshing airmass since early June!
- Temperatures and humidity levels return to more seasonable
levels early next week, along with a return of thunderstorm
chances.
&&
.DISCUSSION...
Issued at 251 PM CDT Tue Jul 29 2025
The 597dam ridge across the center of the CONUS will break down over
the coming days thanks to a disturbance moving across the northern
U.S. that will help to carve out troughing across the Great
Lakes/Ohio Valley by Thursday/Friday. The ridge will get shunted
further southwest and become centered over the Desert Southwest by
Friday.
Guidance continues to trend slower with the fropa (typical of summer-
time), now suggesting the bulk of Wednesday will be dry. What
convection does sneak into our northwest counties tomorrow
evening/overnight appears to lose strength quickly resulting in most
of the region remaining dry until Thursday. Thus, it's looking like
our best chances at receiving rain will be on Thursday as the front
sinks south across the Quad State. Can't completely rule out a
strong storm, but shear continues to look meager (barely 20-25 kts).
So the main severe potential likely will remain north of our cwa.
The Excessive Heat Warning remains through Wednesday with highs in
the mid 90s combining with mid to upper 70s dewpoints to produce
heat index readings over 105 and pushing 110 in spots. Depending on
cloud cover Thursday morning and coverage of convection during the
day, portions of southeast MO, west KY, and far southern IL might
need additional heat headlines as heat index readings may remain
above 100, possibly even touch 105 in the far south.
The long awaited cool down arrives Friday into Saturday with highs
in the low to mid 80s and dew points only in the 60s (even 50s in
the north on Saturday). This will be the most refreshing airmass our
region has seen since early June. Certainly long overdue after what
we've experienced these past 2 weeks!
Temperatures and humidity levels start to tick up again early next
week (highs pushing upper 80s along with dew points returning to
above 70). This will be more typical summer-time levels though. It
may also be somewhat unsettled as a mid-level trough pushes slowly
across the Ohio Valley, resulting in rain chances returning. The
ridge may try to build back northeast mid to late next week
resulting in above normal temperatures returning. However,
uncertainty exists as we may remain in northwesterly flow on the
periphery of the ridge which could result in daily storm
chances.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1201 PM CDT Tue Jul 29 2025
SCT-BKN cu bases will rise above 3kft across the entire region
by around 19z. An isolated shower or storm can't be completely
ruled out, with the best chance across southeast Missouri and
far west Kentucky. NNE winds around 4-8 kts will become calm
after sunset. Abundant low level moisture likely will lead to
some patchy fog again tonight into early Wednesday morning,
particularly at fog prone sites.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Extreme Heat Warning until 8 PM CDT Wednesday for ILZ075>078-
080>094.
MO...Extreme Heat Warning until 8 PM CDT Wednesday for MOZ076-086-
087-100-107>112-114.
IN...Extreme Heat Warning until 8 PM CDT /9 PM EDT/ Wednesday for
INZ081-082-085>088.
KY...Extreme Heat Warning until 8 PM CDT Wednesday for KYZ001>022.
&&
DISCUSSION...SP
AVIATION...SPHazardous weather outlook, Jul 29, 2:28 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 PM CDT Tue Jul 29 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 PM CDT Tue Jul 29 2025 /428 PM EDT Tue Jul 29 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An Extreme Heat Warning is in effect through Wednesday evening.
Refer to the product text for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An Extreme Heat Warning is in effect through Wednesday evening.
Refer to the product text for details.
Heat index readings may exceed 100 degrees, and possibly 105, on
Thursday across southern portions of our region.
Scattered thunderstorms are forecast Wednesday night and Thursday.
Gusty winds, lightning, and locally heavy rain will be the primary
hazards.
A chance of thunderstorms returns to the forecast Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
SP
In the hours before
Local storm report, Jul 29, 11:59 AM CST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1259 PM CDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Tstm Wnd Dmg 1 ESE Oakland City 38.34N 87.33W
07/28/2025 Gibson IN Public
Roughly 30 trees broke off about 20 ft up.
At least 3 trees were uprooted. One tree hit
a barn on the way down while another hit the
roof of a house causing damage to a portion
of the roof.
&&
ATLThunderstorm Wind, Wayne
- When
- July 29, 4:20 PM CST
- Where
- Wayne County, 1.99 mi WNW of Piedmont Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.132, -90.753
Thunderstorm winds blew down two trees near Clearwater Lake southwest of Piedmont.
Thunderstorm Wind, Carter
- When
- July 29, 4:56 PM CST
- Where
- Carter County, 1.52 mi NNE of Van Buren
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.021, -91.014
Thunderstorm winds blew down three trees near the intersection of Highway D and Jason Avenue just north of Van Buren.
Thunderstorm Wind, Carter
- When
- July 29, 5:21 PM CST
- Where
- Carter County, 3.31 mi W of South Van Buren
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -91.080
Thunderstorm winds blew down several trees and some power lines near the intersection of Hwy C and Hwy 60 southwest of Van Buren.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20253 deaths · 1 event
- Heat in Texas, July 29, 20251 death · 1 event
- Excessive Heat and Heat in Mississippi, July 29 to 31, 202566 events
- Excessive Heat and Heat in Tennessee, July 29 to 31, 202563 events
- Hail and Damaging Winds in North Dakota, July 29, 2025$145,000 · 1 in hail · 5 events
- Damaging Winds in Mississippi, July 29, 2025$107,000 · 52 kt wind · 2 events
- Damaging Wind in Missouri, July 29, 2025$75,000 · 50 kt wind · 1 event
- Excessive Heat and Heat in Oklahoma, July 29 to 31, 202543 events
- Damaging Winds in Iowa, July 29 to 30, 2025$50,000 · 59 kt wind · 7 events
- Damaging Winds and Lightning Strike in Louisiana, July 29, 2025$35,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, July 29, 202572 kt wind · 34 events
- Damaging Winds in South Dakota, July 29, 202574 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289659, 1289655, 1289652.